Alert archive / Montana / Winter Storm Warnings in 2025

Winter Storm Warning 7, NWS Missoula, MT

May 17, 2025Idaho County, Lemhi County, Idaho; 5 counties in Montana

NWS Missoula, MT issued this winter storm warning at May 17, 2025, 12:13 PM PDT for Idaho County, Lemhi County, Idaho; 5 counties in Montana. It took effect at May 18, 2025, 2:00 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2025, 12:13 PM PDT (19:13 UTC)
In effect from
May 18, 2025, 2:00 AM PDT
Expired
May 18, 2025, 6:46 AM PDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Idaho County, ID, Lemhi County, ID, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 71 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS45 KMSO 171913
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
113 PM MDT Sat May 17 2025

IDZ006-181915-
/O.UPG.KMSO.WS.A.0005.250518T0900Z-250518T2100Z/
/O.NEW.KMSO.WS.W.0007.250518T0900Z-250518T2100Z/
Southern Clearwater Mountains-
1213 PM PDT Sat May 17 2025

...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 2 PM PDT SUNDAY ABOVE 
5000 FEET...

* WHAT...Heavy snow expected above 5000 feet. Likelihood of major 
  impacts from 6 to 10 inches of snow is 80 percent, and 10 to 18 
  inches of snow is 10 percent.

* WHERE...Dixie and Lolo Pass.

* WHEN...From 2 AM to 2 PM PDT Sunday.

* IMPACTS...For MAJOR impacts from snow, expect considerable 
  disruptions to normal activities. Dangerous or impossible 
  traveling conditions. Avoid travel in the impacted areas if 
  possible. Widespread closures and disruptions to infrastructure 
  may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

IDZ009-010-181915-
/O.UPG.KMSO.WS.A.0005.250518T0900Z-250518T2100Z/
/O.NEW.KMSO.WS.W.0007.250518T0900Z-250518T2100Z/
Western Lemhi County-Eastern Lemhi County-
113 PM MDT Sat May 17 2025

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 3 PM MDT SUNDAY ABOVE 
6000 FEET...

* WHAT...Heavy snow expected above 6000 feet. Likelihood of major 
  impacts from snow is up to 60 percent. Total snow accumulations 4 
  to 8 inches.

* WHERE...Lemhi Pass, Highway 93 Lost Trail Pass to Gibbonsville, 
  Bannock Pass, Highway 28 Tendoy to Lone Pine, and Williams Creek 
  Summit.

* WHEN...From 3 AM to 3 PM MDT Sunday.

* IMPACTS...For MAJOR impacts from snow, expect considerable 
  disruptions to normal activities. Dangerous or impossible 
  traveling conditions. Avoid travel in the impacted areas if 
  possible. Widespread closures and disruptions to infrastructure 
  may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

MTZ006-181915-
/O.UPG.KMSO.WS.A.0005.250518T0900Z-250518T2100Z/
/O.NEW.KMSO.WS.W.0007.250518T0900Z-250518T2100Z/
Bitterroot/Sapphire Mountains-
113 PM MDT Sat May 17 2025

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 3 PM MDT SUNDAY...

* WHAT...Heavy snow expected. Likelihood of major impacts from 6 to 
  10 inches of snow is 60 percent, and 10 to 18 inches of snow is 10 
  percent.

* WHERE...Highway 93 Sula to Lost Trail Pass and Lolo Pass.

* WHEN...From 3 AM to 3 PM MDT Sunday.

* IMPACTS...For MAJOR impacts from snow, expect considerable 
  disruptions to normal activities. Dangerous or impossible 
  traveling conditions. Avoid travel in the impacted areas if 
  possible. Widespread closures and disruptions to infrastructure 
  may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

MTZ043-181915-
/O.UPG.KMSO.WS.A.0005.250518T0900Z-250518T2100Z/
/O.NEW.KMSO.WS.W.0007.250518T0900Z-250518T2100Z/
Potomac/Seeley Lake Region-
113 PM MDT Sat May 17 2025

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 3 PM MDT SUNDAY...

* WHAT...Heavy wet snow expected. Likelihood of major impacts from 6 
  to 10 inches of snow is 80 percent, and 10 to 18 inches of snow is 
  20 percent.

* WHERE...Potomac/Seeley Lake Region.

* WHEN...From 3 AM to 3 PM MDT Sunday.

* IMPACTS...For MAJOR impacts from snow, expect considerable 
  disruptions to normal activities. Dangerous or impossible 
  traveling conditions. Avoid travel in the impacted areas if 
  possible. Widespread closures and disruptions to infrastructure 
  may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

MTZ007-181915-
/O.NEW.KMSO.WW.Y.0034.250518T0900Z-250518T2100Z/
Butte/Blackfoot Region-
113 PM MDT Sat May 17 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM MDT SUNDAY 
ABOVE 6000 FEET...

* WHAT...Wet snow expected above 6000 feet. Likelihood of moderate 
  impacts from 3 to 6 inches of snow is greater than 90 percent, and 
  up to a 50 percent chance of isolated major impacts from 6 to 10 
  inches or more of snow.

* WHERE...Georgetown Lake and MacDonald Pass.

* WHEN...From 3 AM to 3 PM MDT Sunday.

* IMPACTS...For MODERATE impacts from snow, expect disruptions to 
  normal activities. Hazardous traveling conditions. Use extra 
  caution while driving. Closures and disruptions to infrastructure 
  may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

MTZ002-181915-
/O.NEW.KMSO.WW.Y.0034.250518T1200Z-250519T0000Z/
West Glacier Region-
113 PM MDT Sat May 17 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM MDT SUNDAY 
ABOVE 5000 FEET...

* WHAT...Wet snow expected above 5000 feet. Likelihood of moderate 
  impacts from 3 to 6 inches of snow is greater than 90 percent, and 
  up to a 50 percent chance of isolated major impacts from 6 to 10 
  inches or more of snow.

* WHERE...Marias Pass.

* WHEN...From 6 AM to 6 PM MDT Sunday.

* IMPACTS...For MODERATE impacts from snow, expect disruptions to 
  normal activities. Hazardous traveling conditions. Use extra 
  caution while driving. Closures and disruptions to infrastructure 
  may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$
1 follow-up statement
533 
WWUS45 KMSO 181346
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
746 AM MDT Sun May 18 2025

IDZ006-009-010-MTZ006-043-181500-
/O.CAN.KMSO.WS.W.0007.000000T0000Z-250518T2100Z/
Southern Clearwater Mountains-Western Lemhi County-Eastern Lemhi
County-Bitterroot/Sapphire Mountains-Potomac/Seeley Lake Region-
746 AM MDT Sun May 18 2025 /646 AM PDT Sun May 18 2025/

...WINTER STORM WARNING IS CANCELLED...

The threat has ended.

$$

MTZ002-190000-
/O.CON.KMSO.WW.Y.0034.000000T0000Z-250519T0000Z/
West Glacier Region-
746 AM MDT Sun May 18 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS 
EVENING ABOVE 5000 FEET...

* WHAT...Wet snow above 5000 feet. Likelihood of developing or 
  ongoing minor impacts from 2 to 4 inches of snow is greater than 
  90 percent.

* WHERE...Marias Pass.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...For MINOR impacts from snow, expect disruptions to 
  normal activities. Hazardous traveling conditions. Use extra 
  caution while driving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

MTZ007-182100-
/O.CON.KMSO.WW.Y.0034.000000T0000Z-250518T2100Z/
Butte/Blackfoot Region-
746 AM MDT Sun May 18 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS 
AFTERNOON ABOVE 6000 FEET...

* WHAT...Wet snow above 6000 feet. Likelihood of developing or 
  ongoing minor impacts from 2 to 4 inches of snow is greater than 
  90 percent.

* WHERE...Georgetown Lake and MacDonald Pass.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...For MINOR impacts from snow, expect disruptions to 
  normal activities. Hazardous traveling conditions. Use extra 
  caution while driving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at May 17, 2:42 AM PDT, 9 hours 31 minutes earlier.

Area forecast discussion, May 17, 2:42 AM PDT, 9 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
342 AM MDT Sat May 17 2025

.DISCUSSION...

KEY MESSAGES:

- Wet system to bring moderate precipitation rates Saturday night
  into Sunday

- Moderate to high confidence in accumulating snow for the higher
  terrain down to 5000 feet, including mountains passes

- 20 to 30 percent chance for accumulating snow down to 3000 feet
  for Missoula valley, Mission valley and Seeley/Swan valleys
  Sunday morning

Little has changed over the last 12 hours in terms of the upper
level set up for an incoming low pressure system later tonight
into Sunday. Forecast models continue to show support for a
moderate to heavy precipitation event as the upper level low cuts
off over north central Idaho and taps into a surge of gulf
moisture. At the same time, a mid level circulation spins up in
southwest Montana, with the majority of global forecast models
developing a deformation band through portions of Idaho county and
eastwards into west central Montana. As high resolution models
have recently begun to extend out into this timeframe, they are
largely in agreement with the global forecast models. Middle of
the road precipitation amounts show precipitation amounts ranging
from 0.75 inches to 1.25 inches by Sunday evening, mainly focused
along and north of Highway 12.

Confidence is high in moderate to heavy snowfall amounts
occurring in the higher terrain down to roughly 5000 feet. Slushy
back country roads are anticipated and thus numerous winter storm
watches are in effect. Even high mountain passes such as Lolo and
Lost Trail will likely see a period of winter like travel by
Sunday morning.

The more difficult call is how low will snow fall. Even the
coldest forecast models only show snow levels dropping to roughly
4500 feet. However, Spring storm systems such as this one have a
history of lowering snow levels as much as 1000 to 2000 feet lower
than forecast models suggest under the heavier deformation band
areas. This means snow is still not out of the question Sunday
morning down as low as 3000 feet, especially for the Missoula and
northern Bitterroot valleys, Mission valley, and Seeley/Swan
valley. Current guidance shows a roughly 20 to 30 percent chance
of these locations receiving snowfall. Though confidence remains
low, it should be noted that heavy wet snow on foliage could cause
tree damage and possibly bring areas of power outages if heavies
valley snow does develop.

With abundant moisture, patchy fog is possible Monday and Tuesday
mornings. A cool, showery pattern continues into Wednesday,
followed by a warming trend later next week.

&&

.AVIATION...With yesterday's precipitation in the Flathead, KGPI
may again have fog in the vicinity causing reductions in
visibility and/or ceilings through roughly 17/1500z.

A wet system is forecast to affect the Northern Rockies airspace
beginning around 18/0600z. All terminals are expected to
experience reduced ceilings and visibilities, with KMSO, KHRF,
KGPI, and KBTM potentially experiencing moderate to heavy
precipitation. Snowfall could occur down as low as 3000 feet by
Sunday morning in a narrow band across west-central Montana.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from late tonight through Sunday afternoon
     for Bitterroot/Sapphire Mountains...Potomac/Seeley Lake
     Region.

ID...Winter Storm Watch from late tonight through Sunday afternoon
     for Eastern Lemhi County...Southern Clearwater Mountains...
     Western Lemhi County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:13 PM PDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Powell, Silver Bow29 hr

Nearby

Winter Storm Warnings in Montana, 2025Winter Storm Warnings in Idaho, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.